Ask a doctor

Has anybody heard of Botox causing permanent nerve damage?

I had Botox injections in my forehead over a year ago for a frown mark.  I had a severe heavy head immediately afterwards and this never actually went away.  I then developed a sinus infection, which subsequently took months to clear up.  Now 15 months later, I now suffer from facial pain, in my nose, across my cheekbones, behind my eyes, in my head and neck. Yes these sound typical of sinus problems, but I have had a CT scan and two MRI scans and all have come back clear so there are no problems with my sinuses.  The pain is almost constant and is totally unbearable.  My nose actually swells, as do my cheeks and my eyes go black underneath and my forehead feels tight and heavy.  I am convinced this has been caused by the Botox.  I never had any problems until after the injections.  I have been to so many doctors and have go no answers, yet I continue to be in constant pain.   One doctor I visited recently suspected it sounds like nerve damage caused by the Botox and I have now been referred to a pain clinic. If this is true, I am so worried that this is permanent damage that I could have for the rest of my life.  It is already runining my life since I am in pain 75% of the time. I am so scared and don't know what to do or where to go for help anymore.   Has anybody else ever experienced or heard of anything like this, e.g. Botox causing permanent nerve damage, hence constant facial pain?

Doctor Answers (2)

Botox safety

+1

I am very sorry to learn of your year's worth of symptoms. these do sound consistent with sinusitis and that diagnosis is not always supported by MRIs or CT scans.  The pain might be related to some nerve injury but it would be rare and extremely rare to be on both sides of the forehead. In answer to your question, I have never heard of Botox causing permanent nerve damage. It merely blocks the signal between the nerve and muscle and does not last permanently. After four months the effect is usually completely gone. The nose swelling and facial pain sounds consistent with some origin other than the Botox injections. If you haven't had an MRA (not MRI) it might show up a blood flow problem that might be the cause of such a problem. Of course I can not provide medical care to you over the internet and am not intending to do so but please see an expert neurologist in your area for a work up of your problem. Best wishes!

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Has anybody heard of Botox causing permanent nerve damage?

+1

  The effects of neurotoxins, like Botox and Dysport, are temporary and not permanent.  You could contact Allergan corp for further information on Botox.  You might want to go to a pain clinic to evaluate and diagnose the cause of your pain which could be trigeminal neuralgia or from some other cause.  

Web reference: http://www.drfpalmer.com

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...